Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Midland/Odessa, TX

May 19, 2023Andrews County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 19, 2023, 11:17 PM CDT for Andrews County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2023, 11:17 PM CDT (04:17 UTC)
Expired
May 20, 2023, 2:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 54 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 12:36 AM CDTFLASH FLOODAndrews, TXBROADCAST MEDIA RELAYED A REPORT OF STREET FLOODING IN ANDREWS. VIDEO SHOWED WATER UP TO THE TOP OF WHEEL WELLS ON VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

728 
WGUS54 KMAF 200417
FFWMAF
TXC003-200730-
/O.NEW.KMAF.FF.W.0010.230520T0417Z-230520T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1117 PM CDT Fri May 19 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Andrews County in western Texas...

* Until 230 AM CDT.

* At 1117 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3243 10268 3244 10224 3222 10223 3224 10268

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
721 
WGUS74 KMAF 200542
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1242 AM CDT Sat May 20 2023

TXC003-200730-
/O.CON.KMAF.FF.W.0010.000000T0000Z-230520T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Andrews TX-
1242 AM CDT Sat May 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT EARLY THIS 
MORNING FOR NORTHEASTERN ANDREWS COUNTY...

At 1242 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 3.5 inches of rain 
have fallen. Additional rainfall amounts up to 0.5 inch are possible 
in the warned area. Flash flooding is ongoing. Some roads in Andrews 
are covered in water.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3243 10268 3244 10224 3222 10223 3224 10268

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:38 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 19, 6:38 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Fri May 19 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 140 PM CDT Fri May 19 2023

WV imagery shows the upper trough over the Gulf of California,
leaving West Texas and Southeast New Mexico under southwest flow
aloft.  At the surface, a cold front has pushed to south of the
Pecos, but the colder air has hung up diurnally as expected, and
compressional warming ahead of the front should add a few degrees
onto current temps before the afternoon is out. Vis sat imagery
shows a respectable cu field going up along the front, w/forecast
soundings filling in behind it over the next couple of hours.  Also
present on WV imagery is an upper jet moving into West Texas, the
left front quadrant of which will be over Southeast New Mexico this
afternoon.  Mesoanalysis shows deep layer shear 30-40kts along and
north of I-20, as well as Presidio Valley/Big Bend Area.  Mid-level
lapse rates are 7 C/km or better over all but northern Lea County.
Finally, the 88D shows the first convective initiation going up in
the lee of the Davis Mountains.

All this is setting the stage for widespread convection later this
afternoon/evening, with a few supercells and attendant large
hail/damaging winds.  Storm motion is slow enough for some localized
flooding, as well.  Convection should generally develop southwest
overnight with the front, with overnight lows down to right around
normal.  NAM/GFS soundings forecast PWATS overnight at KMAF up to
1.45"/1.32", respectively. Climatological max is 1.36". So, as
severe activity winds down overnight, localized flash flooding
could be of concern.

Saturday, best chances of rain will be over the Davis Mountains/Big
Bend Area invof the front, tapering off in the northeast CWA.
Temperatures will be ridiculously below normal for late May, but
with a big spread among the deterministic solutions.  Considering
expected rainfall and a widespread stratus field, we'll undercut the
NBM just a skosh, for highs Saturday ~ 15-17F below normal.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 140 PM CDT Fri May 19 2023

The southern High Plains will be under short wave ridging to start
the long term portion of the forecast, then transitioning to
southwest flow as we get later in the week. There will be a chance
of mainly diurnal showers and thunderstorms each day, primarily
across the higher terrain and adjacent plains as well as the
northern Permian Basin. Temperatures Sunday will be a bit below
normal, but with a return to ridging aloft, thicknesses will rise
and temperatures will warm into the upper 70s at higher elevations
in the mountains to near 102 at Rio Grande Village in Big Bend
National Park. Lows in the 50s to near 70 are also expected. All
in all, not a bad forecast, but we could use rain in areas that
haven't seen much in quite some time. -bc

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Fri May 19 2023

TS are in the area with this TAF issuance, but the threat to the
terminals is decreasing. HOB/PEQ have the greatest chance for
seeing TS in the next couple of hours, then all TAF sites should
be in better shape with a cold front moving through bringing
stronger northeasterly winds and more stable air. MVFR or high end
IFR CIGs are expected 06-10Z continuing for much of the remainder
of the TAF period. VFR conditions develop at some sites near 20Z.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  73  58  82 /  50  20  20  30
Carlsbad                 59  71  57  82 /  80  30  20  40
Dryden                   66  77  63  82 /  20  40  20  30
Fort Stockton            61  71  59  82 /  30  30  20  40
Guadalupe Pass           54  65  56  77 /  50  30  20  40
Hobbs                    55  71  55  80 /  60  20  20  30
Marfa                    56  72  50  79 /  20  50  20  50
Midland Intl Airport     58  70  58  81 /  50  20  20  30
Odessa                   59  70  60  81 /  50  30  20  30
Wink                     60  70  58  83 /  40  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....70
AVIATION...10
Hazardous weather outlook, May 19, 3:24 PM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 PM CDT Fri May 19 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-202030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
324 PM CDT Fri May 19 2023 /224 PM MDT Fri May 19 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and evening,
mainly in the eastern Permian Basin and the Western Low Rolling
Plains of west Texas and the southeastern New Mexico plains. Any
severe storms that do develop will be accompanied by large hail and
damaging winds. Heavy rainfall may also result in flash flooding.
Last, frequent lightning can be expected in and near any
thunderstorm. Severe Thunderstorm Watch number 229 has been issued
for the southern Permian Basin and Trans Pecos.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 19, 8:51 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 PM CDT FRI MAY 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             12 S BUCKEYE            32.63N 103.51W
05/19/2023  M1.00 INCH       LEA                NM   TRAINED SPOTTER

&&
Special weather statement, May 19, 9:03 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
803 PM MDT Fri May 19 2023

NMZ028-034-200245-
Southern Lea County NM-Eddy County Plains NM-
803 PM MDT Fri May 19 2023

...A strong thunderstorm will impact portions of southeastern Eddy
and southwestern Lea Counties through 845 PM MDT...

At 803 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Malaga, or 24 miles southeast of Carlsbad, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Eddy
and southwestern Lea Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
western Texas.

&&

LAT...LON 3200 10391 3201 10408 3244 10405 3229 10362
TIME...MOT...LOC 0203Z 205DEG 15KT 3214 10395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 9:38 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
938 PM CDT Fri May 19 2023

TXZ060-061-200330-
Ector TX-Winkler TX-
938 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southwestern Ector
and southeastern Winkler Counties through 1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Monahans, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Penwell and Notrees.

This includes Interstate 20 between mile markers 99 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3170 10293 3179 10298 3199 10269 3172 10257
TIME...MOT...LOC 0238Z 244DEG 11KT 3177 10287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 10:25 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
925 PM MDT Fri May 19 2023

NMZ034-200415-
Southern Lea County NM-
925 PM MDT Fri May 19 2023

...A strong thunderstorm will impact portions of southwestern Lea
County through 1015 PM MDT...

At 925 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Jal, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3203 10346 3202 10371 3227 10372 3224 10335
TIME...MOT...LOC 0325Z 196DEG 9KT 3208 10349

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 10:49 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1049 PM CDT Fri May 19 2023

TXZ051-062-200430-
Midland TX-Martin TX-
1049 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of northwestern Midland
and southwestern Martin Counties through 1130 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Midland International Air and Space Port, Courtney, Cotton
Flat and Midland Airpark.

This includes Interstate 20 between mile markers 128 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

&&

LAT...LON 3188 10197 3192 10221 3223 10221 3219 10185
TIME...MOT...LOC 0349Z 185DEG 17KT 3199 10210

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 11:12 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1112 PM CDT Fri May 19 2023

TXZ050-051-061-062-200500-
Midland TX-Martin TX-Andrews TX-Ector TX-
1112 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northwestern Midland and southwestern Martin
Counties through MIDNIGHT CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Andrews, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Andrews, Tarzan, Midland Airpark and Andrews County Airport.

This includes Interstate 20 near mile marker 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

&&

LAT...LON 3217 10264 3242 10250 3241 10192 3195 10212
TIME...MOT...LOC 0412Z 289DEG 19KT 3226 10233

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:13 PM CDTSpecial Weather StatementMAFDawson47 min
May 19, 7:13 PM CDTSevere Thunderstorm WarningMAFReagan, Upton42 min
May 19, 7:22 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell68 min
May 19, 7:27 PM CDTSpecial Weather StatementMAFBorden63 min
May 19, 7:27 PM CDTSevere Thunderstorm WarningMAFDawson, Martin63 min
May 19, 7:28 PM CDTSpecial Weather StatementMAFYoakum47 min
May 19, 7:30 PM CDTSevere Thunderstorm WarningMAFReagan49 min
May 19, 7:45 PM CDTSevere Thunderstorm WarningMAFLoving, Winkler60 min
May 19, 8:14 PM CDTSevere Thunderstorm WarningMAFMitchell50 min
May 19, 8:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines66 min
May 19, 8:27 PM CDTSpecial Weather StatementMAFDawson48 min
May 19, 9:03 PM CDTSpecial Weather StatementMAFLoving42 min
May 19, 9:27 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines63 min
May 19, 9:38 PM CDTSpecial Weather StatementMAFEctor52 min
May 19, 10:25 PM CDTSpecial Weather StatementMAFLoving50 min
May 19, 10:28 PM CDTSevere Thunderstorm WarningMAFAndrews47 min
May 19, 10:49 PM CDTSpecial Weather StatementMAFMidland41 min
May 19, 10:54 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
May 19, 11:01 PM CDTAreal Flood AdvisoryMAFMidland3 hr
May 19, 11:12 PM CDTSpecial Weather StatementMAFMartin48 min
May 19, 11:22 PM CDTFlash Flood WarningMAFMidland3 hr
May 20, 12:32 AM CDTAreal Flood AdvisoryMAFEctor3 hr
May 20, 12:42 AM CDTSpecial Weather StatementMAFEctor33 min
May 20, 1:12 AM CDTSevere Thunderstorm WarningMAFMidland33 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.